Advertisement

Calcium-Channel Blockers and Chronic Eczematous Eruptions of the Aged

Summary and Comment |
May 17, 2013

Calcium-Channel Blockers and Chronic Eczematous Eruptions of the Aged

  1. Jeffrey P. Callen, MD

Findings confirm the association of CCBs with chronic eczematous eruptions of “unknown” cause in patients 50 years and older.

  1. Jeffrey P. Callen, MD

A previous epidemiologic study suggested that patients taking calcium-channel blockers (CCBs) were more likely to have chronic eczematous eruptions of the aged (CEEA) than were nonaffected patients (JW Dermatol Dec 14 2007).

To study the association between certain drug classes and CEEA in the U.S., investigators examined data from the University of Utah recorded between 2005 and 2011. Ninety-four patients older than 50 who had at least a 2-month history of a symmetric eruption, were taking at least one medication, and whose biopsy specimens demonstrated spongiotic dermatitis were included and matched for age and sex with 132 controls. Exclusion criteria were history of atopic dermatitis or alternate diagnoses (e.g., bullous pemphigoid, photosensitivity dermatitis, lichenoid dermatitis, contact dermatitis); positive direct immunofluorescence test; receipt of chemotherapy; and having an eruption that persisted 3 months after ceasing medication.

The researchers found a statistically significant difference in drug class use between cases and controls for CCBs (matched odds ratio = 4.21; P = 0.001) and thiazide diuretics (OR = 2.07; P = 0.03). In subgroup analysis in 30 patients with a spongiotic dermatitis and interface changes on histopathology, a trend for CCB use was noted, but not for thiazides. Neither result was statistically significant.

Comment

These findings confirm the association of calcium-channel blockers, and possibly thiazide diuretics, with chronic eczematous eruptions of “unknown” cause in patients older than 50 years. The researchers excluded patients whose eruptions did not clear within 3 months of drug cessation, which, in my opinion, strengthens the noted association and offers a practical lesson for managing patients with similar eruptions — namely, review and manage medication lists with the patient, in conjunction with their primary care physician. We still don't know whether CCBs and possibly thiazides are the only drugs associated with such eruptions or whether other commonly used drugs might be involved. Also, it is not totally clear that drug cessation is the only intervention needed to manage these patients. However, as many classes of antihypertensive therapies are available, it seems wise to recommend substitution from a different class of drugs in patients with CEEA.

Citation(s):

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement